Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 246, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 1, 2003, 4:28 PM CDT for Cowley County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 4:28 PM CDT (21:28 UTC)
- Expired
- Aug 1, 2003, 5:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -522 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 012128
SVRICT
KSC035-012230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 530 PM CDT.
* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER UDALL...OR ABOUT 10 MILES NORTHWEST OF
WINFIELD...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR ATLANTA AROUND 455 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
WINDS UP TO 60 MILES AN HOUR...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 530 PM CDT.
LAT...LON 3746 9714 3737 9714 3727 9710 3727 9684
3743 9673 3748 9693
$$
/LAWSON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:25 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 1, 3:25 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT FRI AUG 1 2003 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW WIDESPREAD THE CONVECTION WILL BE TONIGHT. TONIGHT: LATEST WATER VAPOR LOOP AND PROFILER/MDCRS DATA SHOWING THE UPPER LEVEL FLOW BACKING AHEAD OF THE SUBTLE WAVE MOVING THROUGH CENTRAL KANSAS. THIS WAVE HAS CAUSED SCATTERED STORMS TO FIRE ACROSS CENTRAL KANSAS. KICT RADAR LOOP SHOWS THE OUTFLOW BOUNDARY FROM THIS CONVECTION NOW MOVING THROUGH AN AREA EXTENDING FROM WESTERN RENO INTO NORTHERN COWLEY COUNTY WITH SOME STORMS FIRING ALONG EASTERN EDGE. I WOULD EXPECT MORE STORMS TO ERUPT THIS EVENING DUE TO THE AIR MASS BECOMING MORE UNSTABLE (3000-3500 J/KG). SHEAR VALUES ARE ALSO NOT TO BAD WITH ABOUT 40-45KTS OF 0-6KM SHEAR VALUES. SO A FEW SUPERCELLS ARE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS DUE TO HIGHER LCL HEIGHTS DURING THE EVENING. OVERNIGHT WE COULD SEE MORE ELEVATED STORMS DEVELOP TO THE NORTH OF THE SURFACE BOUNDARY AS THE LOW LEVEL JET KICKS IN. AS A RESULT, WE COULD SEE ANOTHER MCS EVOLVE BEHIND THIS EVENINGS CONVECTION MAINLY ACROSS SOUTHEAST KANSAS. SATURDAY: MOST OF THE STORMS SHOULD BEGIN TO EXIT THE CWFA SHORTLY AFTER DAYBREAK AS THE SURFACE BOUNDARY BEGINS TO PUSH ITS WAY SOUTH INTO OKLAHOMA. MODELS ARE DEPICTING GOOD DOWNGLIDE TO TAKE PLACE BETWEEN 310-315K WHICH WILL ALLOW FOR CLEARING SKIES. OTHERWISE, IT SHOULD BE SLIGHTLY COOLER TOMORROW AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTHERN PLAINS. SATURDAY NIGHT: HIGH PRESSURE WILL DOMINATE THE AREA. HOWEVER, I AM NOT EXPECTING A BIG PUSH OF DRIER AIR EXCEPT FOR THE NORTHERN SECTIONS OF THE CWFA WHERE THEY MAY SEE DEWPOINTS IN THE MID 50S. WE STUCK PRETTY CLOSE TO GUIDANCE NUMBERS FOR THE MOST PART DUE TO THE INFLUENCE OF THE HIGH. SUNDAY-MONDAY: WE DID RAISE TEMPERATURES SOMEWHAT ON SUNDAY AS THE HIGH BEGINS TO PUSH EAST AND PROVIDES RETURN FLOW TO THE AREA. WITH THE LEE TROF SETTING UP TO OUR WEST ON SUNDAY THERE WILL BE A GOOD THERMAL GRADIENT FROM WEST TO EAST. MONDAY NIGHT-TUESDAY: THERE IS QUITE A BIT OF DIFFERENCE BETWEEN THE GFS/ECMWF ON THE PLACEMENT OF THE UPPER LEVEL RIDGE DURING THIS PERIOD. WE HAVE DECIDED TO BLEND THESE TWO SOLUTIONS WHICH GOES ALONG WITH UKMET/CANADIAN WHICH WOULD PUT THE EASTERN HALF OF OUR CWFA ON THE EDGE OF THE CAP. AS A RESULT, WE HAVE INSERTED POPS IN THOSE AREAS WITH THE FRONTAL BOUNDARY LURKING AROUND. WEDNESDAY-FRIDAY: NO BIG CHANGES HERE AS THE UPPER LEVEL RIDGE BUILDS EAST AGAIN AND ALLOWS FOR TEMPERATURES TO WARM BACK UP WITH A CAPPED ENVIRONMENT. FCSTID = 18/COX ICT 70 90 66 97 / 30 10 10 5 HUT 69 89 66 96 / 30 10 10 5 EWK 69 89 66 96 / 30 10 10 5 EQA 69 90 66 96 / 40 10 10 5 WLD 70 91 66 96 / 40 20 10 10 RSL 64 89 65 96 / 10 10 10 5 GBD 64 89 65 96 / 10 10 10 5 SLN 67 89 65 95 / 20 10 10 5 MPR 68 89 65 96 / 20 10 10 5 CFV 70 91 66 93 / 60 20 10 10 CNU 69 89 65 91 / 60 20 10 5 K88 69 89 65 91 / 60 20 10 5 .ICT... KS...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM CDT FRIDAY FOR ZONES KSC001...KSC015...KSC017...KSC019...KSC035...KSC049...KSC073... KSC079...KSC099...KSC113...KSC115...KSC125...KSC133...KSC173... KSC191...KSC205...KSC207.
Hazardous weather outlook, Aug 1, 4:00 PM CDT, 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A WEAK SURFACE BOUNDARY WILL GRADUALLY SHIFT SOUTH INTO OKLAHOMA OVERNIGHT. AS THIS BOUNDARY MOVES SOUTH, IT WILL CONTINUE TO FIRE SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL GENERALLY MOVE SOUTHEAST AT 15 TO 20 MPH. MORE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE NORTH OF THE SURFACE BOUNDARY OVERNIGHT ACROSS SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE, BUT SOME SMALL HAIL AND GUSTY WINDS TO 40 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS FRIDAY NIGHT MAY CONTINUE UNTIL MID MORNING SATURDAY IN SOUTHEAST KANSAS, AND ALONG THE OKLAHOMA BORDER. HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS, GENERALLY SOUTH AND EAST OF A LINE FROM HILLSBORO TO HUTCHINSON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON/COX
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.